Fatality Related to a 30-g Venlafaxine Overdose

Authors

  • Dr. Joseph E. Mazur Pharm.D.,

    Corresponding author
    1. Departments of Pharmacy Services and Pulmonary and Critical Care Medicine, and the College of Pharmacy, Medical University of South Carolina, Charleston, South Carolina.
    Search for more papers by this author
  • Dr. John D. Doty M.D.,

    1. Departments of Pharmacy Services and Pulmonary and Critical Care Medicine, and the College of Pharmacy, Medical University of South Carolina, Charleston, South Carolina.
    Search for more papers by this author
  • Dr. Ashley S. Krygiel Pharm.D.

    1. Departments of Pharmacy Services and Pulmonary and Critical Care Medicine, and the College of Pharmacy, Medical University of South Carolina, Charleston, South Carolina.
    Search for more papers by this author

Medical University of South Carolina, 150 Ashley Avenue, Room 613, P.O. Box 250584, Charleston, SC 29425; e-mail: mazurj@musc.edu.

Abstract

A 30-g venlafaxine overdose resulted in death for a 39-year-old woman whose 43-day clinical course was highlighted by refractory hypotension and the resulting complications of bowel ischemia and perforation. Her venlafaxine and O-desmethylvenlafaxine levels, analyzed by high-performance liquid chromatography one day after ingestion, were 21.82 mg/L (therapeutic range 0.1–0.5 mg/L) and 3.33 mg/L (0.2–0.4 mg/L), respectively. These levels remained elevated for over 7 days. Postulated explanations for these extended elevated levels were saturation of drug metabolism, decreased drug metabolism, and existence of a genetic polymorphism. Our patient's venlafaxine overdose produced a wide variety of clinical challenges, to include seizures, tachycardia, decreased level of consciousness, refractory hypotension, and bowel dysmotility. In addition, this case augments the growing body of literature that suggests that venlafaxine may be fatal in overdose situations.

Ancillary